The Somogyi effect leads to high blood glucose levels in people with diabetes. It happens when low blood sugar triggers a rebound effect, leading to high blood sugar.
If a person notices high blood glucose levels in the morning, the Somogyi effect may be responsible, but the rise could have resulted from a similar effect, called the dawn phenomenon.
Many people know about the Somogyi effect, but it remains controversial due to a lack of scientific evidence. People with type 1 diabetes are more likely to experience it than people with type 2 diabetes.
Distinguishing between the Somogyi effect and the dawn phenomenon is important, as it
The Somogyi effect is named after Michael Somogyi, a Hungarian American researcher, who first described it.
It happens when the body’s defenses respond to long periods of low blood sugar. This can occur when a person exercises a lot, goes a long time without a snack, or takes more insulin before bed than they need.
Insulin reduces the amount of glucose in the blood. If glucose levels fall too far, low blood sugar results. The medical term for low blood sugar is hypoglycemia.
Hypoglycemia puts stress on the body, and this can trigger the release of hormones. These include the stress hormones:
- epinephrine (adrenaline)
- growth hormone
Glucagon triggers the liver to convert stores of glycogen into glucose. This can cause blood glucose levels to rebound high.
The stress hormones keep glucose levels high by making cells less responsive to insulin. This is insulin resistance.
According to the National Institute of Diabetes and Digestive and Kidney Diseases, blood sugar levels should be:
- Just before eating:
80–130 milligramsper deciliter (mg/dl)
- Two hours after a meal began: below 180 mg/dl
There is no single target for glucose in the morning. A doctor will help determine the targets for each person.
Doctors and people with diabetes often refer to the Somogyi effect, but there is little scientific evidence for the theory.
For example, one
The researchers also found that participants who appeared to have rebound hyperglycemia did not have higher levels of growth hormone, cortisol, or glucagon than others.
A 2007 study included 88 participants with type 1 diabetes who underwent continuous glucose monitoring (CGM). The researchers found that participants who experienced hyperglycemia upon waking had not experienced hypoglycemia during the night. In other words, there was no evidence of the Somogyi effect.
However, in another
They found that 61.2% of participants experienced low blood sugar levels overnight and that 82.4% of participants had high levels in the morning.
The scientists determined that:
- In 60% of participants, high morning glucose resulted from the Somogyi effect
- In 27.1% it resulted from poor glucose control
- In 12.9% it resulted from the dawn phenomenon.
They concluded that the Somogyi effect was the most common cause of morning hyperglycemia in people with type 1 diabetes who did not manage their blood sugar effectively.
The dawn phenomenon or “dawn effect” is similar to the Somogyi effect, in that people experience hyperglycemia in the morning, but the reasons differ.
The dawn effect involves a rise in early morning blood sugar levels. This results from declining levels of insulin and an increase in growth hormones.
Everyone experiences higher blood sugar levels in the morning, whether they have diabetes or not.
If a person does not have diabetes, the body can respond to the rise in blood sugar by releasing insulin, thus maintaining steady glucose levels. This essentially nullifies the dawn phenomenon.
The difference between the Somogyi effect and the dawn phenomenon is that the Somogyi effect is a response to low blood sugar during the night. Testing blood sugar levels at 3:00 a.m. and again in the morning can help distinguish between the types of changes.
Blood sugar that is low at 3:00 a.m. indicates the Somogyi effect, while high or normal levels at that time suggest that the dawn phenomenon is causing high morning blood sugar.
Symptoms of the Somogyi effect start with high blood glucose levels upon waking that do not respond to increased insulin doses.
The symptoms also include low blood glucose levels at 2:00 a.m. or 3:00 a.m. as well as the following, which are symptoms of low blood sugar:
- night sweats
- a rapid heart rate
- waking up with a headache
- blurred vision
- dry mouth
- increased appetite
Here, learn more about high blood sugar, or hyperglycemia.
The Somogyi effect occurs in people with diabetes who use insulin therapy to manage their condition.
It can happen when a person:
- takes too much insulin at night
- does not eat enough before bed
These factors can cause blood glucose levels to fall too low. The body then responds by releasing hormones to raise the levels. However, sometimes the levels of blood sugar rise too high.
If a person experiences either or both of the following, they should see a doctor:
- low blood sugar at around 3:00 a.m.
- high blood sugar in the morning
The doctor will help the person adjust their treatment plan.
A person may be experiencing the Somogyi effect if they:
- have unexplained high glucose levels in the morning
- have hyperglycemia in the morning that resists treatment with increased insulin
Before a doctor can diagnose the Somogyi effect, a person will need to take blood glucose readings over several nights.
They should check their blood sugar levels:
- before bed
- at 3:00 a.m.
- when they wake up
Low blood sugar readings at 3:00 a.m. and high readings upon waking up indicate the Somogyi effect.
Frequent glucose monitoring
Using a CGM system may be helpful, as it records changes over time.
It can show other periods of low blood sugar that may be resulting in rebound hyperglycemia. This can help a person manage the risks associated with high blood sugar.
Some people do not experience characteristic symptoms of low blood sugar and may be unaware that they have it. If levels of blood glucose fall too low, there can be serious consequences.
Here, find out more about the impact of low blood sugar.
The only way to prevent the Somogyi effect is to keep blood sugar levels stable through effective glucose management.
Anyone who finds it hard to manage fluctuations in blood sugar levels should speak to a doctor, who will help adjust their treatment plan.
Treatment options include:
- adjusting the timing of insulin administration
- lowering the dose of insulin before bed
- changing the type of insulin
- eating a snack with the evening insulin dosage
- taking into account lifestyle factors, such as stress and exercise
A doctor may recommend CGM for the long-term management of diabetes and the Somogyi effect. A CGM system can alert people when their blood sugar dips too high or low.
A person may need to adjust their insulin dosage, and taking a higher dosage at night can increase the risk of the Somogyi effect.
For this reason, the doctor may recommend checking blood sugar levels at 3:00 a.m. for the first few nights following the raised dosage.
If significant fluctuations occur, the doctor may recommend increasing the dosage gradually to give the body more time to adjust.
What are the best bedtime snacks for people with diabetes? Find out here.
Adjusting the diabetes treatment plan to better manage blood sugar levels can help resolve the Somogyi effect.
Anyone experiencing fluctuations in glucose levels and high blood sugar in the morning should discuss this with a doctor before making any changes to their insulin treatment.
In addition to insulin management, diet, exercise, and other lifestyle factors can help control glucose levels and affect the outlook for people with diabetes.
I have recently had a diagnosis of type 1 diabetes. I am noticing that I have high blood sugar in the morning, but I do not know if it is the Somogyi effect or the dawn phenomenon. Does it matter which one it is?
Either may be a sign that a person’s diabetes medication may need adjusting. Distinguishing between the Somogyi effect and dawn phenomenon is important, as it may indicate how the medication needs adjusting.
Considering that no notable low blood sugar incidence during the night occurs with the dawn phenomenon, the person may need additional medication timed to lower their morning levels.
The treatment would be different if the Somogyi effect was evident. In this case, it may indicate that the medication needs adjusting to prevent an episode of hypoglycemia during the night.